West Virginia, 2018Flooding in West Virginia, May 6, 2018
May 6, 2018 · NWS RLX · 6 events in 6 counties and zones
A wave of low pressure moved along a nearly stalled front late on the 6th, with an upper level shortwave trough moving over head. The combination of these features produced a band of heavy, persistent rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $114,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure moved along a nearly stalled front late on the 6th, with an upper level shortwave trough moving over head. The combination of these features produced a band of heavy, persistent rainfall. One to two inches of rain fell in 6-12 hours. With saturated ground in place from previous rain, this led to flooding of small creeks, streams and rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 6, 12:38 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, May 6, 12:38 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
138 AM EDT Sun May 6 2018
.SYNOPSIS...
A low pressure system brings more rain to the area for the rest
of this weekend. High pressure to the north battling upper
level low pressure to the south early next week, wins out by
midweek.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1015 PM Saturday...
Main change late this evening was to cut back POPs in the drier
area moving through central WV right now. Think this will
gradually fill back in, so kept scattered showers going and
eventually ramped back up to likely as the surface and upper
level low move through. This should have lower precip rates than
the convection this afternoon/evening, but still broad light to
moderate rain can be expected overnight leading to rises on
local streams and rivers. Not currently forecasting any river
flooding, but forecasts have been adjusted upward across the
river basins hit by todays heavier rain.
As of 300 PM Saturday...
Low pressure over Tennessee will continue to move ENE overnight
tonight and move over the area Sunday morning and exit Sunday
night. More steadier rain from this system will spread over the
region later this evening and persist through Sunday morning
before ending west to east Sunday afternoon and evening.
Rainfall amounts are expected to range between an inch to an
inch and a half, with some localized areas seeing a tad more if
convection develops. Instability is marginal at best and
diminishes after sunset. FFGs are between 2 and 3 inches over
much of the area. So,the flood threat is low and not
anticipating any watches or warnings.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM Saturday...
The latest in a series of short waves and associated cold
fronts rotating through a mean eastern CONUS trough cruises
into the area Sunday night into Monday. This brings renewed rain
chances in the form of rain showers. The surface trough
approaches the southern mountains by Monday morning. Then,
models agree that a wave/enhancement just ahead of the upper-
level trough axis will bring more widespread rain shower
activity. Should destabilization occur via WAA, aided by solar
energy fighting through the thick cloud deck, thunderstorms are
possible across the SE. Models right now suggest MUCAPE on the
order of 500-700 J/kg in the southern zones, however generally
weak flow indicates any storms would be short-lived and weak in
nature.
High pressure to the North eventually wins out and forces the
region to dry Monday night from North to South. Some radiational
cooling is possible, especially northwest of 64/79 corridors
where clearing skies are most likely.
Diurnally driven rain showers are possible Tuesday as high
pressure to the North battles instability and southern stream
low pressure systems. Better chances for radiational cooling
exist Tuesday night into Wednesday morning with more clearing
likely.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 400 PM Saturday...
Moisture remains high through the remainder of the week with
generally unsettled conditions. The best chance for dry weather
during the long term occurs Wednesday with high pressure to the
North, though with moisture diurnally driven showers are still
on the table though unlikely at this point.
A trough moves through later in the week with an upper Great
Lakes low and a training cold front through the Ohio Valley.
Rain showers from this are possible Wednesday night with a warm
front through Thursday night when the cold front passage. During
the day Thursday, thunderstorms are possible in the warm sector.
The forecast for Friday into next weekend depends upon how far
south the front gets, and whether and where a wave forms along
the front.
&&
.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
As of 120 AM Sunday...
Off and on rain to continue overnight, which means observations
likely bounce between IFR and VFR through 18Z Sunday as the rain
exits. Model guidance numbers are very pessimistic, especially
in the near term, but the complication of the forecast comes
from those not matching current observations. Seeing a lot of
MVFR/VFR at this hour, and the urge would be to issue a mainly
IFR forecast.
Expecting scattering of the deck and lifting cloud bases once
the rain exits. Will se periods of VFR at this time.
Winds remain under 10kts except for brief gusts in showers to
20kts.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...
FORECAST CONFIDENCE: Low to Medium.
ALTERNATE SCENARIOS: Timing of restrictions changes may vary
through Sunday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 05/06/18
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10
CRW CONSISTENCY H M M M M L M L L M M L
HTS CONSISTENCY M M M M M M M M M M M L
BKW CONSISTENCY M M M M M M M M L L M L
EKN CONSISTENCY M M L L L L L L L L L L
PKB CONSISTENCY H M M H L L L L L L L L
CKB CONSISTENCY L L M M M L M L L M L L
AFTER 06Z MONDAY...
IFR possible in rain/stratus into Monday... especially across
the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JS/MC
NEAR TERM...JS/MZ
SHORT TERM...MC
LONG TERM...MC
AVIATION...26
Hazardous weather outlook, May 5, 3:37 AM EST, 22 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
437 AM EDT Sat May 5 2018
KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-060845-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
437 AM EDT Sat May 5 2018
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk of excessive rainfall today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ066-067-076-060845-
Perry-Morgan-Washington-
437 AM EDT Sat May 5 2018
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 8:17 PM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
917 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL HAYSI 37.21N 82.29W
05/05/2018 E1.75 INCH DICKENSON VA BROADCAST MEDIA
&&
EVENT NUMBER RLX1801573
MZLocal storm report, May 5, 9:28 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1028 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM HEAVY RAIN 2 S HACKER VALLEY 38.62N 80.38W
05/05/2018 M1.89 INCH WEBSTER WV CO-OP OBSERVER
RAINFALL SINCE AROUND 9 AM -- MOST OF IT FELL THIS
EVENING.
&&
EVENT NUMBER RLX1801574
MZLocal storm report, May 5, 9:29 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 PM EDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HEAVY RAIN 1 S BARTOW 38.53N 79.77W
05/05/2018 M1.75 INCH POCAHONTAS WV CO-OP OBSERVER
RAINFALL SINCE THIS MORNING -- MOST OF IT FELL THIS
EVENING.
&&
EVENT NUMBER RLX1801575
MZLocal storm report, May 6, 12:59 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
159 AM EDT SUN MAY 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM HEAVY RAIN COVEL 37.49N 81.32W
05/06/2018 M2.10 INCH WYOMING WV PUBLIC
SINCE NOON SATURDAY. RAIN HEAVY AT TIME OF MEASUREMENT.
&&
EVENT NUMBER RLX1801576
TRMFlood, Randolph
- When
- May 6, 1:42 AM EST to 2:30 PM EST
- Where
- Randolph County, 2.94 mi NNW of Mill Creek to 1.21 mi W of Huttonsville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.769, -79.993
County Route 39 was flooded near Mill Creek due to high water on the Tygart Valley River.
The gage at Mill Creek rose above its 11 foot bankfull level just after midnight on the 6th. The river crested at 13 feet just before sunrise and flooding slowly subsided into the early afternoon.
Flood, Pocahontas
- When
- May 6, 8:30 AM EST to 1:30 PM EST
- Where
- Pocahontas County, 1.42 mi NW of Olive to 0.45 mi WNW of Nottingham
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 38.582, -79.841
Brush Run Road was washed out due to flooding on Laurel Run. There were also some backwater issues along the Greenbrier River, including high water on Back River Road between Durbin and Bartow.
Flood, Cabell
- When
- May 6, 10:00 AM EST to 5:00 PM EST
- Where
- Cabell County, 0.38 mi NE of Huntington to 0.62 mi WSW of West Huntington
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.423, -82.445
Numerous roads were flooded in Huntington and surrounding areas. This included the 10th and 20th Street Viaducts, the 2500 block of 5th Street, 2400 block of 3rd Street and the 1600 block of Arlington in Huntington. Fourpole Creek also flooded Enslow Boulevard near Ritter Park. Green Valley Road was closed due to flooding on Grapevine Branch.
Flood, Putnam
- When
- May 6, 10:00 AM EST to 6:00 PM EST
- Where
- Putnam County, 4.64 mi S of Hurricane to 4.48 mi SSE of Albatross
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.363, -82.032
Many roads were flooded in the southern half of the county. South of Route 60, many roads were impassable due to high water. Poplar Fork and North Poplar Fork Roads in the Scott Depot and Teays Valley areas flooded. Route 817 was flooded near the John Amos plant. Also, portions of Route 34 were closed between Teays Valley and Winfield.
Flood, Kanawha
- When
- May 6, 10:49 AM EST to 3:00 PM EST
- Where
- Kanawha County, 3.11 mi WSW of Marlaing Addition to 3.29 mi N of Rocky Fork
- Cause
- Heavy Rain
- Property damage
- $70,000
- Reported by
- 911 Call Center
- Coordinates
- 38.395, -81.898
Angel Fork and Browns Creek flooded. Along Browns Creek several homes, a church and multiple vehicles were impacted by the flooding. There was also flooding along Falls Creek Road, Green Valley Drive and Upper Molly's Branch. Coopers Creek flooded, causing high water along Coopers Creek Road.
Flood, Lincoln
- When
- May 6, 11:30 AM EST to 2:30 PM EST
- Where
- Lincoln County, 0.88 mi NW of Griffithsville to 1.87 mi NE of Yawkey
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.240, -81.990
Low lying areas of Route 3 flooded due to high water on Straight Fork.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, May 6 to 9, 20183 deaths · 2 events
- Flooding in Washington, May 6 to 23, 2018$2.3 million · 5 events
- Damaging Winds in North Carolina, May 6, 2018$42,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Arkansas, May 6, 20181 in hail · 15 events
- Damaging Winds in Virginia, May 6, 2018$14,000 · 50 kt wind · 7 events
- Heavy Rain in Virginia, May 6, 201810 events
- Hail and Lightning Strike in Kentucky, May 6, 2018$1,000 · 1.75 in hail · 6 events
- Hail in Missouri, May 6, 20180.88 in hail · 4 events
- Hail and Damaging Wind in Missouri, May 6, 20181 in hail · 4 events
- Hail and Damaging Wind in Tennessee, May 6, 2018$3,000 · 0.88 in hail · 3 events
- Hail in Illinois, May 6, 20180.88 in hail · 2 events
- Hail and Damaging Wind in Ohio, May 6, 2018$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744140, 744141, 744148, 744152, 744158, 744143.